Related article: Taking a break from the Marshall Protocol
Related article: Taking a break from the Marshall Protocol
Stopping olmesartan (Benicar) is not recommended. In its capacity as an angiotensin receptor blocker, olmesartan (Benicar) protects organs and is a potent anti-inflammatory, an effect which may be necessary to maintain tolerable symptoms.
Patients who consider taking a break because of their problem with light exposure should first try an increase in olmesartan (Benicar) dosing to 40mg every four hours or 20mg every two hours.
For those who must stop olmesartan (Benicar), it must be weaned gradually, preferably over the course of at least a couple weeks. This is especially true in emergency and critical care situations. Abrupt withdrawal of Benicar can provoke a strong inflammatory reaction and, if not done with care, have dire consequences. If there is ever any question, healthcare providers may call Trevor Marshall, PhD at any time.
An alternative to discontinuing olmesartan alone is to wean the patient across to another ARBA drug which is an angiotensin receptor blocker. One of the ARBs is olmesartan (Benicar). Not all ARBs activate the Vitamin D Receptor., valsartan (Diovan), 80mg every 6 hrs (80 mg is one quarter of a 320mg Diovan tablet). Over a period of 2-3 days, the patient reduces the olmesartan dosage (e.g., from 40 mg to 20mg to 0) while simultaneously ramping the valsartan (e.g. 0 to 40mg to 80mg). The length of time the organ protection from the valsartan will be needed depends on how long it takes the immune system to slow again. This ARB does not activate the immune system, but does protect organs and provide a little palliation.
Irbesartan is a less-effective alternative which can be used if absolutely necessary (300 mg tablet – using 75 mg every 6 hours).
Patients who stop olmesartan are terminating their recovery.
These are things I would suggest from my own experience and the experience of others posting on the forums…
1. If you are absolutely convinced that stopping the olmesartan is right for you, then you must get alternative, known-safe, anti-inflammatory measures in place before you start to wean. These might include guaifenisin, ibuprofen, frequent minocycline, etc. The goal would be to put the brakes on the immune response before removing the protection the olmesartan is currently providing your essential organs. (The process of reducing inflammation may take a number of weeks or even longer.)
2. Once you have reduced inflammation using appropriate measures, it is better to DROP the olmesartan completely than to continue to have it in your system provoking additional immune stimulation – as would be the case if you took it at too low a dose or too infrequently (less than 20mg every 6 hours).
3. While you are off the olmesartan, it is good to respect that your immune function may already be awakened enough for you to strongly react to any antimicrobials you may encounter. This means watch your diet (garlic), exposure to heat, prescribed antibiotics, supplements, etc. to guard against provoking additional inflammation while the protection of the olmesartan has been removed.
Although my doctor advised me that I had been in stage 5 for over a year and my immune system was now working effectively as in a patient returned to health, no longer having any intolerable or challenging symptoms, I was advised to wean down over a period of months, rather than the weeks advised above.
I remain on a partial break, taking Olmesartan at non-MP doses, which makes it easy to renew my prescription with doctors who have no understanding of MP.
— Sallie Q 10.23.2016 notes I am feeling the need to place info somewhere that in several cases of stopping OLM to attend to an acute issue, the failure to resume standard dosing has resulted in not only “ terminating their recovery.”, but also allowing loss of everything achieved, to the point where increased microbial attack on the VDRThe Vitamin D Receptor. A nuclear receptor located throughout the body that plays a key role in the innate immune response. together, perhaps with other immune suppressive issues, hass resulted in untimely death.
— Sallie Q 10.21.2016 added personal experience, intend to also add section on benefit of continuing OLM even at low dose, as a good place to add some new references
I can't use this on this page, because it has two many variables, but here's one patient's experience with valsartan in case it may be helpful for logged in users:
I initially proposed trying an alternate ARB because I went through an IP cascade.
After I got back a high creatinine level (1.8) on a blood test while on zith and mino, I decided to cease all abx. I went through 2 months of harsh weaning off zith and mino. After that all IP seemed to cease but I had a resurgence of my initial GI symptoms, pre-MP, primarily bad constipation. I decided to try and dose abx to see if it resumed regular GI function that I was having on the MP. I took 5 doses of 50 mg mino, 48 hours apart. I developed heart palpitations and severe right flank pain. I decided to cease taking the mino. When I did, on the third day, I was hit with a horrible IP cascade. Following this cascade, Benicar provoked strong IP on its own and GI function resumed. It was quite intense though which is what prompted me to try other ARB's. (In summation: VDR unplugged)
I should mention that before I ceased Benicar and commenced Irbesartan/Valsartan my kidney results returned to normal, though the IP did not slow. I have not yet retested post-valsartan but plan to do so soon.
I weaned off Benicar onto Irbesartan at first. I took 75mg irebesartan every 6 hours with 20 mg benicar. (In retrospect Dr.Marshall said not to do this because they compete with each other) I weaned for 3 days with both and then switched to Irbesartan alone every 6 hours. While on Irbesartan I developed bad heartburn, very loose stools and burning GI. This prompted me to switch to Valsartan. I wanted to see if the symptoms correlated with the drug and indeed they did.
I stayed on Valsartan for 3 weeks. I had 2 prominent symptoms that were present on Valsartan: A strong thumping heartbeat (quite bothersome) and flank pains. IP persisted for all the 3 weeks. I also reverted a bit. Symptoms that did not bother me while on the MP came back somewhat. Normal GI function did continue. Ultimately, I decided to resume Benicar because it did not seem like the IP was slowing that much. When I did start taking Benicar again I was surprised though. It did not provoke IP at all. In fact it palliated. The thumping heart beat ceased, as well as the flank pains.
As of now I have no IP at all. What did cease was the normal GI function. This is the situation I find myself in now. Ironically I'm trying to provoke IP again to resume normal GI function, but I don't want to provoke another IP cascade, so I figured I would try Bactrim, because it is supposed to target gut bacteria.
I'm still wondering whether the symptoms I experienced on either drug were side effects of each drug, or due to the fact that they were not as good as providing protection as Benicar is. Irebesartan may not provide good enough protection for the gut and Valsartan for the heart and kidney. I'm leaning a little toward side effects though as the symptoms were very dose specific.
Ultimetly, I think Valsartan has its pros and cons. The real thing it seemed to do was give VDR activation a break. I think it can be used primarily as a reset drug, so to speak. If Benicar alone starts activating the VDR you can try going on Valsartan. Although IP will continue, what seems to happen once you restart Benicar is that it resumes its palliation, over activation, role, so you can go back to a sort of baseline. I would conclude that it's no wonder alternative, but does indeed have its merits.
Sorry if this was long but I thought it best to be thorough. Keep in mind that when I went on Valsartan I did so after having an IP cascade. Additionally my last Vitamin D 25 result was a 4.
Danny, via email